Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

An entropic interpolation problem for incompressible viscous fluids

Marc Arnaudon, Ana Bela Cruzeiro, Christian Léonard, and Jean-Claude Zambrini

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In view of studying incompressible inviscid fluids, Brenier introduced in the late 80’s a relaxation of a geodesic problem addressed by Arnold in 1966. Instead of inviscid fluids, the present paper is devoted to incompressible viscous fluids. A natural analogue of Brenier’s problem is introduced, where generalized flows are no more supported by absolutely continuous paths, but by Brownian sample paths. It turns out that this new variational problem is an entropy minimization problem with marginal constraints entering the class of convex minimization problems.

This paper explores the connection between this variational problem and Brenier’s original problem. Its dual problem is derived and the general form of its solution is described. Under the restrictive assumption that the pressure is a nice function, the kinematics of its solution is made explicit and its relation with viscous fluid dynamics is discussed.

Résumé

Afin d’étudier les fluides incompressibles non-visqueux, Brenier a introduit à la fin des années 80 une relaxation du problème géodésique posé par Arnold en 1966. Dans le présent article, nous nous intéressons aux fluides visqueux incompressibles. Nous définissons un analogue naturel du problème de Brenier, où les flots généralisés ne sont plus supportés par des trajectoires absolument continues, mais plutôt par des trajectoires browniennes. Ce nouveau problème variationnel devient un problème de minimisation d’entropie avec des contraintes de lois marginales, et il entre dans le cadre des problèmes de minimisation convexe. Nous étudions le lien entre ce problème variationnel et le problème originel de Brenier. Nous déterminons le problème dual et nous décrivons la forme générale de sa solution. Sous l’hypothèse additionnelle que la pression est une fonction régulière, nous déterminons la cinématique de la solution et sa relation avec la dynamique des fluides visqueux.

Article information

Source
Ann. Inst. H. Poincaré Probab. Statist., Volume 56, Number 3 (2020), 2211-2235.

Dates
Received: 3 November 2017
Revised: 5 July 2019
Accepted: 1 November 2019
First available in Project Euclid: 26 June 2020

Permanent link to this document
https://projecteuclid.org/euclid.aihp/1593137325

Digital Object Identifier
doi:10.1214/19-AIHP1036

Mathematical Reviews number (MathSciNet)
MR4116723

Subjects
Primary: 76D03: Existence, uniqueness, and regularity theory [See also 35Q30] 28D20: Entropy and other invariants 49Q20: Variational problems in a geometric measure-theoretic setting 49S05: Variational principles of physics (should also be assigned at least one other classification number in section 49) 60G99: None of the above, but in this section

Keywords
Incompressible viscous fluids Entropy minimization Diffusion processes Convex duality Stochastic velocities

Citation

Arnaudon, Marc; Cruzeiro, Ana Bela; Léonard, Christian; Zambrini, Jean-Claude. An entropic interpolation problem for incompressible viscous fluids. Ann. Inst. H. Poincaré Probab. Statist. 56 (2020), no. 3, 2211--2235. doi:10.1214/19-AIHP1036. https://projecteuclid.org/euclid.aihp/1593137325


Export citation

References

  • [1] L. Ambrosio and A. Figalli. On the regularity of the pressure field of Brenier’s weak solutions to incompressible Euler equations. Calc. Var. Partial Differential Equations 4 (2008) 497–509.
  • [2] L. Ambrosio and A. Figalli. Geodesics in the space of measure-preserving maps and plans. Arch. Ration. Mech. Anal. 194 (2009) 421–462.
  • [3] A. Antoniouk, M. Arnaudon and A. B. Cruzeiro. Generalized stochastic flows and applications to incompressible viscous fluids. Bull. Sci. Math. 138 (4) (2014) 565–584.
  • [4] M. Arnaudon, A. B. Cruzeiro and S. Fang Generalized stochastic Lagrangian paths for the Navier–Stokes equation. Preprint. Available at arXiv:1509.03491.
  • [5] V. Arnold. Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications à l’hydrodynamique des fluides parfaits. Ann. Inst. Fourier (Grenoble) 16 (1) (1966) 319–361.
  • [6] A. Baradat. On the existence of a scalar pressure field in the Bredinger problem. Available at arXiv:1803.06299.
  • [7] A. Baradat. Transport optimal incompressible: dépendance aux données et régularisation entropique. PhD Thesis. Université Paris-Saclay, 2019. https://personal-homepages.mis.mpg.de/baradat/baradat_phd.pdf.
  • [8] A. Baradat and L. Monsaingeon. Small noise limit and convexity for generalized incompressible flows, Schrödinger problems, and optimal transport. Arch. Rational Mech. Anal. (2019).
  • [9] J.-D. Benamou, G. Carlier and L. Nenna. Generalized incompressible flows, multi-marginal transport and Sinkhorn algorithm. Numer. Math. 142 (1) (2017) 33–54.
  • [10] Y. Brenier. A combinatorial algorithm for the Euler equations of incompressible flows. Comput. Methods Appl. Mech. Engrg. 75 (1–3) (1989) 325–332.
  • [11] Y. Brenier. The least action principle and the related concept of generalized flows for incompressible perfect fluids. J. Amer. Math. Soc. 2 (2) (1989) 225–255.
  • [12] Y. Brenier. The dual least action problem for an ideal, incompressible fluid. Arch. Ration. Mech. Anal. 122 (4) (1993) 323–351.
  • [13] Y. Brenier. A homogenized model for vortex sheets. Arch. Ration. Mech. Anal. 138 (1997) 319–353.
  • [14] Y. Brenier. Minimal geodesics on groups of measure-preserving maps and generalized solutions of the Euler equations. Comm. Pure Appl. Math. 52 (4) (1999) 411–452.
  • [15] R. J. DiPerna and A. J. Majda. Oscillations and concentrations in weak solutions of the incompressible fluid equations. Comm. Math. Phys. 108 (1987) 667–689.
  • [16] D. Ebin and J. Marsden. Groups of diffeomorphisms and the motion of an incompressible fluid. Ann. of Math. 92 (1970) 102–163.
  • [17] H. Föllmer. Random Fields and Diffusion Processes, in École D’été de Probabilités de Saint-Flour XV-XVII-1985-87. Lecture Notes in Mathematics 1362. Springer, Berlin, 1988.
  • [18] H. Föllmer and N. Gantert. Entropy minimization and Schrödinger processes in infinite dimensions. Ann. Probab. 25 (2) (1997) 901–926.
  • [19] N. Gozlan and C. Léonard. Transport inequalities. A survey. Markov Process. Related Fields 16 (2010) 635–736.
  • [20] C. Léonard. Minimizers of energy functionals. Acta Math. Hungar. 93 (2001) 281–325.
  • [21] C. Léonard. Lecture notes on convex optimization with some applications to probability theory. Incomplete draft at http://leonard.perso.math.cnrs. fr/papers/Leonard-A set of lecture notes on convex optimization with applications to optimal transport.pdf.
  • [22] C. Léonard. Girsanov theory under a finite entropy condition. In Séminaire de Probabilités de Strasbourg 429–465. Lecture Notes in Mathematics 2046 44. Springer, Berlin, 2012.
  • [23] C. Léonard. Some properties of path measures. In Séminaire de Probabilités de Strasbourg 207–230. Lecture Notes in Mathematics 2123 46. Springer, Berlin, 2014.
  • [24] C. Léonard. A survey of the Schrödinger problem and some of its connections with optimal transport. Discrete Contin. Dyn. Syst. Ser. A 34 (4) (2014) 1533–1574.
  • [25] C. Léonard. Lecture notes on convex optimization with some applications to probability theory. Incomplete draft at http://leonard.perso.math.cnrs.fr/.
  • [26] E. Nelson. Dynamical Theories of Brownian Motion. Princeton University Press, Princeton, 1967.
  • [27] L. Nenna. Numerical methods for multi-marginal optimal transportation. Ph.D. Thesis, PSL Research University Paris, 2017. https://tel.archives-ouvertes.fr/tel-01471589.
  • [28] A. I. Shnirelman. The geometry of the group of diffeomorphisms and the dynamics of an ideal incompressible fluid. Math. Sb. 128 (1985) 82–109.
  • [29] A. I. Shnirelman. Generalized fluid flows, their approximation and applications. Geom. Funct. Anal. 4 (5) (1994) 586–620.
  • [30] K. Yasue. A variational principle for the Navier–Stokes equation. J. Funct. Anal. 51 (2) (1983) 133–141.